Arizona, 2005

Flash Flood in Arizona, July 31, 2005

July 31, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 8:45 PM MST, 1 hour earlier.

Area forecast discussion, Jul 31, 8:45 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...BUSY EVENING WITH COMPLEX NEAR THE BORDER THROUGH
SANTA CRUZ AND SOUTHWEST COCHISE COUNTY. STRONG 40 MPH OUTFLOW WITH
HEAVY RAIN PUSHING NORTH.

VERY WET WITH PRECIPITABLE WATER WELL OVER 1.5 AND SURFACE DEWPTS IN
THE 60S. EVEN WITH THE CHANCE OF DRIER AIR BRIEFLY WRAPPING IN FROM
THE EAST AHEAD OF AN EASTERLY IMPULSE MONDAY...WE WILL HAVE PLENTY
OF MOISTURE TO RECIRCULATE. COULD AGAIN HAVE DEBRIS INHIBITING SOLAR
INSOLATION IN SPOTS TOMORROW.

OTHERWISE SOME FLAVOR OF SCATTERED SHOWERS AND THUNDERSTORMS UNTIL
FURTHER NOTICE. MAY NEED TO UPDATE TO EXTEND SHOWER ACTIVITY
OVERNIGHT.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. RAINFALL COVERAGE MAY BE
REDUCED ON MONDAY...BUT OTHERWISE A FAVORABLE MONSOON FLOW PATTERN
IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD WITH
SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA INTO THE LATE EVENING
HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

In the hours before

Local storm report, Jul 31, 4:43 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             21 E GREEN VALLEY       31.89N 110.65W
07/31/2005  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

            AT CORONA DE TUCSON.

&&

SCHAFFNER
Local storm report, Jul 31, 6:00 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      21 E GREEN VALLEY       31.89N 110.65W
07/31/2005                   PIMA               AZ   TRAINED SPOTTER

            LOW WATER CROSSINGS ALONG HOUGHTON ROAD BETWEEN I-10 AND
            SAHUARITA ROAD CLOSED DUE TO FLOODING.

&&

SCHAFFNER
Local storm report, Jul 31, 8:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      11 SE SIERRA VISTA      31.45N 110.19W
07/31/2005                   COCHISE            AZ   LAW ENFORCEMENT

            RAMSEY ROAD EAST OF HIGHWAY 92 AND WEST OF MOSON ROAD IN
            HEREFORD AREA CLOSED DUE TO FLOOD WATERS.

&&

SCHAFFNER

The radar

The Tucson radar (KEMX), 36 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 31, 9:45 PM MST to 10:30 PM MST
Where
Pima County, 8 mi SSE of Tucson
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -110.883

Tucson City Communications reported that Wilmot Road south of Interstate 10 was impassable and closed due to flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465396.